You are here
Fatalities After Inadvertent Injections Of Topical Epinephrine
A patient in a Canadian hospital died after receiving an injection of epinephrine 1:1,000 from a syringe that a surgical nurse and surgeon thought contained a local anesthetic.
During a procedure, the surgeon had requested lidocaine 1% with epinephrine 1:100,000 for injection as a local anesthetic. He was handed a syringe containing what he thought was the requested medication. The surgeon injected the medication into the surgical site. Immediately afterward, the patient experienced a cardiac arrhythmia leading to cardiac arrest. Despite full resuscitation measures, the patient died. Information gathered afterward indicated that the syringe had contained epinephrine 1 mg/mL (1:1,000) intended for topical use.
The hospital staff collaborated with ISMP Canada to issue a country-wide bulletin to draw attention to the event and to encourage a call to action for all hospitals to prevent similar errors.
A similar event occurred more than 15 years ago in the U.S. A 7-year-old boy died during a tympanomastoidectomy after receiving a fatal dose of epinephrine. The incident was mentioned in the 10-minute video Beyond Blame. In the 1996 case, epinephrine 1:1,000 was accidentally poured into a cup on the sterile field labeled “lidocaine with epinephrine.” This cup should have been used for soaking pledgets (a type of sterile gauze packing) with epinephrine, but the pledgets were never added. The surgical technician drew 3 mL from the cup labeled lidocaine with epinephrine, but the syringe actually contained 3 mg of epinephrine. That syringe was used to infiltrate the ear, causing the child’s cardiac arrest.
In Case 1, epinephrine was drawn into a syringe and was mistaken as the local anesthetic to be injected. Because epinephrine 1 mg/mL for topical use was on back order in the pharmacy, epinephrine 1 mg/mL for injection was provided to be used in the operating room (OR). As a result, the nurse used a needle and syringe to withdraw the contents from the vial instead of directly pouring the epinephrine from the manufacturer’s container into the sterile open container with the pledgets. The syringe containing epinephrine 1 mg/mL was not labeled.
Usually, topical epinephrine and the local anesthetic for injection are prepared before the start of the procedure. However, the OR nurse was interrupted after drawing epinephrine 1 mg/mL into a syringe, and she placed the syringe on the back table. Later, when the surgeon requested the local anesthetic for injection, the nurse placed the 1-mg/mL syringe on the stand beside the OR table, believing that it contained the injectable anesthetic.
Safe Practice Recommendations:
The most forthright ways to avoid errors involving epinephrine are to always label syringes and containers and discard unlabeled products. Case 2 involved a substitution error. Topical epinephrine was poured into a container labeled “lidocaine and epinephrine.” Therefore, all facilities that perform procedures requiring topical epinephrine 1 mg/mL (1:1,000) should review their processes and consider the following recommendations:
The similarities have led to mix-ups between local anesthetics with epinephrine and vials of topical epinephrine. The rubber stopper has also encouraged some practitioners to use a parenteral needle and syringe to withdraw topical epinephrine. The ISMP and ISMP Canada have alerted manufacturers to the potential risks associated with the packaging of the pour-bottles of topical epinephrine.
The epinephrine injection ferrule
A vial of topical epinephrine closely resembles a vial of epinephrine injection.